Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 232, NWS Bismarck, ND

July 23, 2007McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2007, 4:32 AM CDT for McKenzie County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 4:32 AM CDT (09:32 UTC)
Expired
Jul 23, 2007, 5:30 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230933
SVRBIS
NDC053-231030-
/O.NEW.KBIS.SV.W.0232.070723T0932Z-070723T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 530 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF TOBACCO GARDEN BAY RECREATION AREA...OR ABOUT 19
  MILES SOUTHEAST OF WILLISTON...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOBACCO GARDEN BAY RECREATION AREA AROUND 520 AM CDT...
  7 MILES WEST OF CHARLSON AROUND 530 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4799 10352 4779 10338 4790 10271 4816 10292

$$
JF
1 follow-up statement
000 
WWUS53 KBIS 231002
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT MON JUL 23 2007

NDC053-231030-
/O.CON.KBIS.SV.W.0232.000000T0000Z-070723T1030Z/
MCKENZIE ND-
502 AM CDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHEASTERN MCKENZIE COUNTY...

AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KEENE...OR ABOUT 30 MILES SOUTHEAST OF WILLISTON...
MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENE AROUND 510 AM CDT...
  CHARLSON AROUND 530 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4801 10339 4776 10322 4790 10271 4812 10288

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:44 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 23, 3:44 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT MON JUL 23 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS IN THE SHORT TERM PERIOD WILL CONTINUE TO FOCUS
ON THE VERY HOT AND HUMID CONDITIONS ACROSS THE STATE TODAY AND
TOMORROW. IN ADDITION...FIRE WEATHER WILL BE A MAJOR CONCERN
TODAY AND AGAIN TUESDAY ACROSS THE SOUTHWEST. FOCUS THEN TURNS TO
THUNDERSTORM CHANCES FOR TUESDAY NIGHT THROUGH THURSDAY MORNING.
GENERALLY FOLLOWED THE GFS FOR THE FORECAST DETAILS.

CURRENTLY AT 7:30Z SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING
ACROSS PORTIONS OF NORTHWESTERN ND. THIS IS ALL ASSOCIATED WITH A
WEAK UPPER LEVEL IMPULSE OF ENERGY MOVING ACROSS THIS REGION.
ELSEWHERE...SKIES WERE CLEAR AND TEMPERATURES WERE IN THE LOWER TO
MIDDLE 70S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. WITH LIGHT
WINDS ACROSS THE REGION WOULD NOT BE SURPRISED TO SEE SOME FOG
DEVELOP...ESPECIALLY ACROSS THE SOUTH CENTRAL AND SOUTHEASTERN AREAS.

VERY HOT AND HUMID CONDITIONS CONTINUE TODAY AND TOMORROW AS A LARGE
UPPER LEVEL RIDGE REMAINS ENTRENCHED OVER THE NORTHERN PLAINS. IN
FACT...TEMPERATURES WILL MOST LIKELY BE SLIGHTLY WARMER TODAY AND
TOMORROW THEN WHAT WE SAW OVER THE WEEKEND. HEAT INDICES WILL BE
NEAR THE 105 DEGREE THRESHOLD THIS AFTERNOON. WE HAVE DECIDED TO
ISSUE A HEAT ADVISORY FOR PORTIONS OF OUR SOUTHEASTERN CWA. THIS IS
WHERE VERY HOT TEMPERATURES WILL COMBINE WITH UPPER 60S DEWPOINTS TO
PRODUCE THE WARMEST HEAT INDICES. ALSO...HAVE ISSUED A FIRE WEATHER
WATCH FOR OUR SOUTHWESTERN MOST COUNTIES. VERY HOT TEMPERATURES IN
THIS REGION WILL PRODUCE LOW RELATIVE HUMIDITIES IN THE LOWER TO
MIDDLE 20S THIS AFTERNOON. THIS COMBINED WITH BREEZY CONDITIONS WILL
HELP TO PRODUCE DANGEROUS FIRE CONDITIONS.

IN ADDITION TO THE HEAT AND FIRE WEATHER CONCERNS...A SERIES OF
UPPER LEVEL DISTURBANCES WILL BE MOVING NORTHEAST ACROSS MT TODAY
AND TONIGHT. ALTHOUGH MOST OF THE ENERGY WILL REMAIN WEST AND
NORTH OF MY CWA...WE CAN NOT RULE OUT A SPOT THUNDERSTORM LATE
THIS AFTERNOON AND OVERNIGHT ACROSS THE NORTHWEST AS THE NOSE OF A
NOCTURNAL LOW LEVEL JET RESIDES ACROSS THIS AREA. CONFIDENCE IS
VERY LOW AS 700MB TEMPS WILL BE AROUND 15C AND THE LOW LEVELS ARE
QUITE DRY. DID RAISE POPS ACROSS THIS AREA...BUT DECIDED TO LEAVE
THE MENTION OF THUNDER OUT OF THE ZONES.

BY TUESDAY NIGHT THE RIDGE OVER THE REGION GETS FLATTENED BY A
STRONG STORM SYSTEM THAT TRACKS ACROSS CENTRAL CANADA. AS THIS
HAPPENS...THIS WILL SET THE STAGE FOR A MORE ACTIVE PATTERN
TOWARDS THE END OF THE SHORT TERM. AN UPPER LEVEL DISTURBANCE IS
EXPECTED TO DRAG A SURFACE COLD FRONT ACROSS THE STATE ON
WEDNESDAY. THIS WILL BY FAR BRING THE REGION THE BEST CHANCE OF
PRECIPITATION. THE ONLY CHANGES TO THE PREVIOUS FORECAST WAS TO
ADD A SLIGHT CHANCE OF THUNDERSTORMS LATE ON WEDNESDAY AFTERNOON.
IT APPEARS THAT CONVECTION WILL GET GOING IN THE VICINITY OF THE
SURFACE FRONT AS THE CAP BREAKS. IT ALSO APPEARS THAT SOME LOCALLY
HEAVY RAINFALL COULD OCCUR WITH THIS SYSTEM WITH K INDICES IN THE
LOWER 40S AND PRECIPITABLE WATER NEAR 2.00 INCHES.

TEMPERATURES ON WEDNESDAY SHOULD COOL BEHIND THE SURFACE FRONT...AND
WITH POSSIBLE CONVECTION IN THE REGION WE DECIDED TO LOWER MAXES A
FEW DEGREES.

.LONG TERM...THURSDAY THROUGH SATURDAY...
00Z GFS AND ECMWF FAIRLY SIMILAR FOR THURSDAY AND FRIDAY WITH UPPER
RIDGE ACROSS THE NORTHERN PLAINS. SO NO REASON TO CHANGE FORECAST
WITH HIGHS IN THE UPPER 80S TO MID 90S...AND GENERALLY DRY. LITTLE
CHANGE IN THE PATTERN EXPECTED THROUGH SATURDAY.

&&

.AVIATION...
HOT AND HUMID AIRMASS CONTINUES ACROSS THE AREA TODAY. OTHER THAN
THUNDERSTORMS EXITING NORTHWEST NORTH DAKOTA THIS MORNING...AND
MORNING FOG IN THE BISMARCK AND JAMESTOWN AREAS...CONDITIONS WILL BE
VFR TODAY. THUNDERSTORM COMPLEX IN THE WILLISTON AREA SHOULD WEAKEN
AND MOVE NORTHEAST OUT OF THE AREA THIS MORNING. NO OTHER
THUNDERSTORMS ARE EXPECTED TODAY. THE VERY HUMID AIRMASS AND LIGHT
WINDS WILL CREATE SOME AREAS OF FOG FROM BISMARCK TO JAMESTOWN THIS
MORNING. MVFR WITH SOME SPOTTY IFR VISIBILITIES ARE POSSIBLE THROUGH
MID-MORNING.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS RETURN TO THE FOREFRONT NOW THAT TRIPLE
DIGIT TEMPERATURES THE PAST FEW DAYS AND GENERALLY DRY WEATHER
HAVE FURTHER CURED FUELS ACROSS THE STATE. THE MOST CRITICAL
AREAS RESIDE ACROSS THE WEST CENTRAL AND SOUTHWESTERN CWA.
ALREADY HAD ONE FIRE BURN SOME 600 ACRES ON SATURDAY IN BOWMAN
COUNTY. WITH MIN RH VALUES NEARING 20 PERCENT IN COMBINATION WITH
LIKELY TRIPLE DIGIT TEMPS AGAIN THIS AFTERNOON AND A BIT BREEZIER
WINDS AROUND 15-20 MPH...HAVE DECIDED TO ISSUE A FIRE WEATHER
WATCH FOR BOTH BOWMAN AND SLOPE COUNTIES THIS AFTERNOON AND EARLY
EVENING. ON TUESDAY CONTINUED VERY HOT TEMPERATURES AND LOW RH
VALUES ARE AGAIN FORECAST FOR THE WEST CENTRAL AND SOUTHWEST. THIS
TIME AROUND WINDS WILL BE STRONGER AT 15 TO 30 MPH. A FIRE WEATHER
WATCH OR RED FLAG WARNING IS THUS LIKELY ACROSS THIS
AREA...ENCOMPASSING MORE COUNTIES THAN TODAYS WATCH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ036-037-045>048-050-051.

FIRE WEATHER WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
EVENING FOR NDZ040-043.

&&

KB/NH/JF
Hazardous weather outlook, Jul 22, 5:07 AM CDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUL 22 2007

NDZ001>005-009>013-022-023-025-037-048-051-231015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
507 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT HOT AND HUMID WEATHER TODAY WITH THE HEAT INDEX FROM 95 TO
NEAR 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PERSIST INTO WEDNESDAY. HEAT RELATED
ADVISORIES MAY BE ISSUED DURING THIS TIME PERIOD. TEMPERATURES
WILL GRADUALLY RETURN CLOSER TO NORMAL VALUES TOWARDS NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-031>036-040>047-050-231015-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
507 AM CDT SUN JUL 22 2007 /407 AM MDT SUN JUL 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY WILL BE IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING FOR HEAT INDEX VALUES OF 105 TO 112. USE CAUTION AS THIS
DEGREE OF HEAT CAN HAVE ADVERSE EFFECTS ON YOUR PHYSICAL HEALTH.
CONDITIONS WILL IMPROVE THIS EVENING AS TEMPERATURES COOL TOWARDS
SUNDOWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PERSIST INTO WEDNESDAY. ADDITIONAL
ADVISORIES MAY BE ISSUED. TEMPERATURES WILL GRADUALLY RETURN
CLOSER TO NORMAL VALUES TOWARDS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Jul 23, 4:23 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 AM CDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     WILLISTON               48.16N 103.63W
07/23/2007  M75 MPH          WILLIAMS           ND   ASOS

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:53 AM CDTSevere Thunderstorm WarningBISMcKenzie41 min
Jul 23, 4:14 AM CDTHeat AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more17 hr
Jul 23, 4:23 AM CDTSevere Thunderstorm WarningBISWilliams67 min
Jul 23, 5:27 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail63 min
Jul 23, 5:36 AM CDTFire Weather WatchBISBowman, Slope4 hr
Jul 23, 3:32 PM CDTFire Weather WatchBISBowman, Slope14 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.